MAUDE Adverse Event Report: MICROVENTION, INC. HYDROFILL HELICAL 10 VTA; EMBOLIZATION COIL

MICROVENTION, INC. HYDROFILL HELICAL 10 VTA; EMBOLIZATION COIL
Model Number 100510HFIL-V
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The lot number was provided.A review of the approved device history records indicated the lot met all release criteria.A lot history trending review was performed and there were no similar complaints for this lot number.The device has been returned to the manufacturer.The investigation is underway.The instructions for use (ifu) identifies premature or difficult coil detachment as potential complications associated with use of the device.
 
Event or Problem Description
It was reported that a stent and two (2) coils were implanted during an elective treatment of an anterior communicating artery aneurysm.After approximately 3-4 minutes of placing the third coil, resistance was encountered.During removal, the coil detached in the microcatheter.Both segments of the coil were removed in their entirety along with the microcatheter.There was no reported patient injury or intervention.The patient was reported to be doing okay and had no issues.
 
Additional Manufacturer Narrative
The pusher, microcathter, and implant were returned for analysis.The implant was found detached from the pusher.The pusher was mostly undamaged, except for a slightly bent gold connector, and the proximal part of the body coil was damaged.The strain relief did not contain any burn damages; however, the heat coil appeared to be compressed.A part of the body coil was bent open, so that the attachment monofilament was fished out for evaluation.The rebound length of the monofilament was 0.0150," and the monofilament tip looked stretched.No damage was observed on the catheter.Using an x-ray machine, the implant coil was found in distal part of the microcatheter, with the distal ball a few centimeters away from the tip.Moving further proximal, the implant had a few stretch spots.The proximal end of the implant was stretched in the tie knot area.A traxcess guidewire was used in an attempt to push the implant out of the microcatheter; however, the implant was stuck.The microcatheter was dissected to remove the implant for investigation.The distal end of the implant was successfully exposed; however, the implant remained stuck.There was reddish contamination found on the implant, which appeared to be dried blood.The proximal end of the implant was exposed; however, the implant remained stuck and the implant was inadvertently stretched.The implant could not be removed without more extensive damage; therefore, the microcatheter was not further dissected to attempt to remove the implant.There were no other notable observations.Based on the reported information and investigation findings, the complaint was confirmed; the implant was found detached from the pusher and stuck in the microcatheter.The implant most likely detached due to experiencing over specification of force, which is suggested by the attachment monofilament tip.The root cause of the complaint cannot be definatively determined, however the device exhibits evidence of tension and stretching.It is unknown if the blood caused the implant to become stuck, however the implant becoming stuck is the likely cause of the implant detaching in the catheter.The instructions for use (ifu) identifies premature or difficult coil detachment as potential complications associated with use of the device.

Brand Name
HYDROFILL HELICAL 10 VTA
Common Device Name
EMBOLIZATION COIL
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise drive
aliso viejo CA 92656
MDR Report Key8339925
Report Number2032493-2019-00025
Device Sequence Number14010564
Product Code HCG
UDI-Device Identifier00816777023292
UDI-Public(01)00816777023292(11)180823(17)230731(10)1808231W1
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K112226
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date07/31/2023
Device Model Number100510HFIL-V
Device Lot Number1808231W1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2019
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer01/16/2019
Initial Report FDA Received Date02/14/2019
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR